Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 18, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 6, 2003, 3:34 AM CDT for 4 counties in Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 3:34 AM CDT (08:34 UTC)
- Expired
- May 6, 2003, 5:30 AM CDT
- In force
- 116 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Benton County, MS, DeSoto County, MS, Marshall County, MS, Tate County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1533 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 060835 FFWMEM MSC009-033-093-137-061030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 334 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... BENTON COUNTY IN NORTHEAST MISSISSIPPI DESOTO COUNTY IN NORTHWEST MISSISSIPPI MARSHALL COUNTY IN NORTHWEST MISSISSIPPI TATE COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 530 AM CDT. * AT 332 AM CDT...WEATHER RADAR INDICATED BETWEEN 2 AND 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THESE COUNTIES. ADDITIONAL RAIN IS EXPECTED OVER THE NEXT COUPLE OF HOURS. * CITIES AFFECTED THROUGH 530 AM CDT INCLUDE... STRAYHORN...SOUTHAVEN...SLAYDEN...SENATOBIA...RED BANKS...OLIVE BRANCH...MT PLEASANT...MICHIGAN CITY...MARIANNA...LEWISBURG...LAWS HILL...LAMAR...INDEPENDENCE...HORN LAKE...HOLLY SPRINGS .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3499 8902 3453 8925 3458 9020 3499 9009
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:30 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 6, 2:30 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 230 AM CDT TUE MAY 6 2003 ANOTHER BUSY NIGHT TAKING PLACE AND IT LOOKS LIKE IT WILL CONTINUE THROUGHOUT THE DAY AND TONIGHT. STORMS ARE FIRING ALONG A BOUNDARY LOCATED ACROSS NORTHERN MISSISSIPPI. THE BOUNDARY AND THE STORMS SHOULD CONTINUE TO PUSH NORTHEASTWARD. EXPECT SCATTERED STORMS TO FIRE UP THROUGHOUT THE DAY. WILL GO WITH A CHANCE EVERYWHERE TODAY. EXPECT MORE STORMS TONIGHT. SOME STORMS MAY BE SEVERE TODAY AND TONIGHT. WILL GO LIKELY EVERYWHERE. WILL CONTINUE WITH SHOWERS AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AS A FRONTAL BOUNDARY WILL STILL BE OVER THE AREA. ON THURSDAY...THE BOUNDARY SHOULD BE LOCATED TO OUR NORTH. WILL GO WITH A SLIGHT CHANCE OVER NORTHERN ZONES. ANOTHER FRONT WILL APPROACH FROM THE WEST THURSDAY NIGHT...WILL KEEP CHANCE GOING IN NORTHWEST HALF OF CWA. THE BOUNDARY WILL BE OVER THE CWA ON FRIDAY...WILL KEEP CHANCE EVERYWHERE. THE BOUNDARY WILL MOVE OUT FRIDAY NIGHT...KEEPING LEFTOVER PRECIPITATION OVER SOUTHEASTERN HALF OF CWA. ON SATURDAY...THE CWA WILL BETWEEN BOUNDARIES. WILL KEEP IT DRY FOR NOW. A BOUNDARY FROM THE WEST WILL MOVE INTO THE AREA SATURDAY NIGHT AND WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE SATURDAY NIGHT THROUGH SUNDAY NIGHT PERIODS. HIGH PRESSURE WILL FINALLY BUILD INTO THE AREA ON MONDAY. PRELIMINARY NUMBERS MEM 84/70 84/70 86 37431 MKL 82/69 82/67 85 47532 JBR 82/68 83/66 85 37332 TUP 84/70 84/69 87 57631 .MEG...NONE KRS
Hazardous weather outlook, May 5, 8:20 PM CDT, 7 hours 14 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-061000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 820 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER OVER MUCH OF NORTH MISSISSIPPI AND SOUTHERN SECTIONS OF EAST ARKANSAS. THE MODERATE RISK AREA IS GENERALLY SOUTH OF A LINE FROM HELENA TO IUKA. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MIDSOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE TONIGHT. SOME TORNADOES ARE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE ENTIRE MIDSOUTH. .DAYS TWO THROUGH SEVEN... THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME STORMS POSSIBLY SEVERE THROUGH DAY SEVEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE POSSIBLE FOR THE REMAINDER OF THIS WEEK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Local storm report, May 6, 3:02 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
302 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0518 PM KENNETT MO 1.00 INCH HAIL
05/05/03 DUNKLIN REPORTED BY SPOTTER.
0540 PM YARBRO AR TORNADO
05/05/03 MISSISSIPPI TORNADO ON GROUND NEAR
YARBRO. REPORTED BY
SHERIFFS OFFICE.
0555 PM CLARKSDALE MS 0.75 INCH HAIL
05/05/03 COAHOMA REPORTED BY PUBLIC.
0638 PM 4E FRIENDSHIP TN WIND DAMAGE
05/05/03 CROCKETT TREES AND POWERLINES
DOWN. REPORTED BY
CROCKETT COUNTY EMA.
0700 PM PONTOTOC MS 0.88 INCH HAIL
05/05/03 PONTOTOC REPORTED BY PONTOTOC
COUNTY SHERIFFS OFFICE.
0700 PM PONTOTOC MS 60 MPH WIND GUST
05/05/03 PONTOTOC TREES AND POWERLINES
DOWN. REPORTED BY
SPOTTER.
0715 PM GIBSON TN TORNADO
05/05/03 GIBSON TOUCHDOWN IN THE CITY OF
GIBSON. REPORTED BY
GIBSON COUNTY EMA.
0722 PM TUPELO MS 1.00 INCH HAIL
05/05/03 LEE(MS) REPORTED BY SPOTTER.
0726 PM CLARKSDALE MS 0.88 INCH HAIL
05/05/03 COAHOMA REPORTED BY SPOTTER.
0730 PM HUMBOLDT TN TORNADO
05/05/03 GIBSON TORNADO ON HWY 45 NEAR
GIBSON-MADISON COUNTY
BORDER. REPORTED BY
AMBULANCE SERVICE.
0745 PM WEBB MS 0.88 INCH HAIL
05/05/03 TALLAHATCHIE REPORTED BY TALLAHATCHIE
COUNTY EMA.
0745 PM WEBB MS 0.88 INCH HAIL
05/05/03 TALLAHATCHIE REPORTED BY TALLAHATCHIE
COUNTY EMA.
0800 PM 2S MILAN TN WIND DAMAGE
05/05/03 GIBSON TWO TREES DOWN AND HOME
DAMAGED. REPORTED BY
AMBULANCE SERVICE.
0855 PM CALHOUN CITY MS WIND DAMAGE
05/05/03 CALHOUN TREE DOWN ON A HOUSE IN
CALHOUN CITY. REPORTED BY
CALHOUN COUNTY EMA.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:03 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 27 min |
| May 5, 7:06 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 39 min |
| May 5, 7:17 PM CDT | Tornado Warning | MEG | Panola | 28 min |
| May 5, 7:23 PM CDT | Severe Thunderstorm Warning | MEG | Quitman | 52 min |
| May 5, 7:26 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 64 min |
| May 5, 7:29 PM CDT | Tornado Warning | MEG | Lafayette | 46 min |
| May 5, 7:34 PM CDT | Tornado Warning | MEG | Tallahatchie | 26 min |
| May 5, 7:38 PM CDT | Severe Thunderstorm Warning | MEG | Yalobusha | 52 min |
| May 5, 7:41 PM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Coahoma, Lafayette, Monroe, Panola and 4 more | 3 hr |
| May 5, 7:49 PM CDT | Tornado Warning | MEG | Yalobusha | 26 min |
| May 5, 7:57 PM CDT | Tornado Warning | MEG | Tallahatchie | 33 min |
| May 5, 8:05 PM CDT | Tornado Warning | MEG | Itawamba, Lee | 40 min |
| May 5, 8:12 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 48 min |
| May 5, 8:14 PM CDT | Flash Flood Warning | MEG | Itawamba, Lee | 3 hr |
| May 5, 8:16 PM CDT | Tornado Warning | MEG | Yalobusha | 29 min |
| May 5, 8:33 PM CDT | Tornado Warning | MEG | Calhoun | 27 min |
| May 5, 8:50 PM CDT | Tornado Warning | MEG | Tallahatchie | 55 min |
| May 5, 8:54 PM CDT | Tornado Warning | MEG | Chickasaw | 51 min |
| May 5, 9:24 PM CDT | Tornado Warning | MEG | Monroe | 51 min |
| May 5, 9:38 PM CDT | Tornado Warning | MEG | Yalobusha | 52 min |
| May 5, 9:42 PM CDT | Tornado Warning | MEG | Tallahatchie | 48 min |
| May 5, 10:07 PM CDT | Tornado Warning | MEG | Calhoun, Lafayette | 38 min |
| May 5, 10:28 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 47 min |
| May 5, 10:40 PM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Coahoma, Itawamba, Lafayette, Lee and 6 more | 2 hr |
| May 5, 10:57 PM CDT | Tornado Warning | MEG | Calhoun, Chickasaw | 48 min |
| May 5, 11:07 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 38 min |
| May 5, 11:23 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba | 67 min |
| May 5, 11:27 PM CDT | Tornado Warning | MEG | Monroe | 48 min |
| May 5, 11:35 PM CDT | Flash Flood Warning | MEG | Prentiss, Union | 115 min |
| May 6, 12:05 AM CDT | Severe Thunderstorm Warning | MEG | Panola | 40 min |
| May 6, 12:23 AM CDT | Flash Flood Warning | MEG | Coahoma, Panola, Quitman | 2 hr |
| May 6, 12:42 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 48 min |
| May 6, 12:53 AM CDT | Severe Thunderstorm Warning | MEG | Quitman, Tunica | 37 min |
| May 6, 12:56 AM CDT | Severe Thunderstorm Warning | MEG | Marshall | 49 min |
| May 6, 1:03 AM CDT | Severe Thunderstorm Warning | MEG | Panola | 27 min |
| May 6, 1:16 AM CDT | Tornado Warning | MEG | Lafayette | 44 min |
| May 6, 1:18 AM CDT | Severe Thunderstorm Warning | MEG | Tate | 27 min |
| May 6, 1:41 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 34 min |
| May 6, 1:44 AM CDT | Tornado Warning | MEG | Union | 46 min |
| May 6, 2:06 AM CDT | Severe Thunderstorm Warning | MEG | Tunica | 24 min |
| May 6, 2:24 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 51 min |
| May 6, 2:28 AM CDT | Severe Thunderstorm Warning | MEG | Prentiss, Union | 47 min |
| May 6, 5:02 AM CDT | Flash Flood Warning | MEG | Alcorn, Prentiss, Tippah, Tishomingo | 118 min |
Nearby
Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.